Author Topic: (Abst.) Liver injury and Copaxone, an uncommon association: case report and literature review  (Read 75 times)

0 Members and 0 Guests are viewing this topic.

Offline agate

  • Administrator
  • *****
  • Posts: 8218
  • MS diagnosed 1980
  • Location: Pacific Northwest
From Therapeutic Advances in Neurological Disorders, July 31, 2017:

Quote
Liver injury and glatiramer acetate, an uncommon association: case report and literature review

Javier Almeida, Nuria Solà-Valls, Elisa Pose, ... [University of Barcelona, Spain]


We report the case of a 65-year-old woman who presented with a 1-month history of progressive paraparesia associated with a thoracic lesion with irregular ring-like gadolinium enhancement. Biopsy of the lesion confirmed the demyelinating origin and brain magnetic resonance imaging showed additional lesions demonstrative of dissemination in space.

Immunomodulatory therapy with glatiramer acetate (GA) was started after having a second relapse 2 months later. Shortly after initiation, the patient developed acute hepatitis. Liver function tests returned to normal values 5 months after discontinuation and the patient was diagnosed with drug-induced liver injury (DILI) associated with GA. A literature review identified 11 previous cases of GA-related liver injury associated with two specific mechanisms: DILI (seven cases) and autoimmune hepatitis (four cases).

Despite the fact that GA hepatic toxicity is uncommon and laboratory monitoring is not required during GA therapy, it should be considered at least in some special conditions such as comorbidities and previous history of DILI associated with other drugs.

__________

References
1.   Ziemssen T, Ashtamker N, Rubinchick S, . Long-term safety and tolerability of glatiramer acetate 20 mg/ml in the treatment of relapsing forms of multiple sclerosis. Expert Opin Drug Saf 2017; 16: 247–255. Google Scholar Medline
2.   Comi G, Amato MP, Bertolotto A, . The heritage of glatiramer acetate and its use in multiple sclerosis. Mult Scler Demyelinating Disord 2016; 1: 6. Google Scholar CrossRef
3.   Scott LJ. Glatiramer acetate: a review of its use in patients with relapsing-remitting multiple sclerosis and in delaying the onset of clinically definite multiple sclerosis. CNS Drugs 2013; 27: 971–988. Google Scholar CrossRef, Medline
4.   Polman CH, Reingold SC, Banwell B, . Diagnostic criteria for multiple sclerosis: 2010 revisions to the McDonald criteria. Ann Neurol 2011; 69: 292–302. Google Scholar CrossRef, Medline
5.   Sepúlveda M, Armangué T, Sola-Valls N, . Neuromyelitis optica spectrum disorders: comparison according to the phenotype and serostatus. Neurol Neuroimmunol Neuroinflamm 2016; 14; 3: e225. Google Scholar CrossRef
6.   Naranjo CA, Busto U, Sellers EM, . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239–245. Google Scholar CrossRef, Medline
7.   Onmez A, Eminler AT, Ergenç H, . Drug-induced liver injury by glatiramer acetate used for treatment of multiple sclerosis: a case report. J Investig Med High Impact Case Rep 2013; 14: 2324709613517493. Google Scholar
8.   Benichou C. Criteria of drug-induced liver disorders: report of an international consensus meeting. J Hepatol 1990; 11, 272–276. Google Scholar CrossRef, Medline
9.   Stine JG, Sateesh P, Lewis JH. Drug-induced liver injury in the elderly. Curr Gastroenterol Rep 2013; 15: 299. Google Scholar CrossRef, Medline
10.   Bornstein MB, Miller A, Slagle S, . A placebo-controlled, double-blind, randomized, two-center, pilot trial of Cop 1 in chronic progressive multiple sclerosis. Neurology 1991; 41: 533–539. Google Scholar CrossRef, Medline
11.   Antezana A, Herbert J, Park J, . Glatiramer acetate-induced acute hepatotoxicity in an adolescent with MS. Neurology 2014; 82: 1846–1847. Google Scholar CrossRef, Medline
12.   Makhani N, Ngan BY, Kamath BM, . Glatiramer acetate-induced acute hepatotoxicity in an adolescent with MS. Neurology 2013; 81: 850–852. Google Scholar CrossRef, Medline
13.   La Gioia S, Bacis G, Sonzogni A, . Glatiramer acetate-induced hepatitis in a young female patient with multiple sclerosis. Mult Scler Relat Disord 2014; 3: 732–734. Google Scholar CrossRef, Medline
14.   Deltenre P, Peny MO, Dufour A, . Acute hepatitis induced by glatiramer acetate. BMJ Case Rep 2009; bcr09.2008.0913. Google Scholar
15.   Subramaniam K, Pavli P, Llewellyn H, . Glatiramer acetate induced hepatotoxicity. Curr Drug Saf 2012; 7: 186–188. Google Scholar CrossRef, Medline
16.   Fernández N, Joao Matias D, Pisabarros Blanco C, . Hepatitis asociada a acetato de glatirámero. Gastroenterol Hepatol 2015; 38: 280–286. Google Scholar CrossRef, Medline
17.   Neumann H, Csepregi A, Sailer M, . Glatiramer acetate induced exacerbation of autoimmune hepatitis in a patient with multiple sclerosis. J Neurol 2007; 254: 816–817. Google Scholar CrossRef, Medline
18.   Von Kalckreuth V, Lohse AW, Schramm C. Unmasking autoimmune hepatitis under inmunomodulatory treatment of multiple sclerosis – not only Beta interferon. Am J Gastroenterol 2008; 103: 2147–2148. Google Scholar CrossRef, Medline
19.   Sinagra E, Raimondo D, Cottone S, . Does glatiramer acetate provoke hepatitis in multiple sclerosis? Mult Scler Relat Disord 2014; 3: 266–268. Google Scholar CrossRef, Medline
20.   De Seze J, Delalande S, Michelin E, . Autoimmune hepatitis and multiple sclerosis: a coincidental association? Mult Scler 2005; 11: 691–693. Google Scholar Link
21.   Castiella A, Zapata E, Lucena MI, . Drug-induced autoimmune liver disease: a diagnostic dilemma of an increasingly reported disease. World J Hepatol 2014; 6: 160–168. Google Scholar CrossRef, Medline
22.   Liberal R, Grant CR, Longhi MS, . Diagnostic criteria of autoimmune hepatitis. Autoimmun Rev 2014; 13: 435–440. Google Scholar CrossRef, Medline
23.   Aranda A, Mayorga C, Ariza A, . IgE-mediated hypersensitivity reactions to methylprednisolone. Allergy 2010; 65: 1376–1380. Google Scholar CrossRef, Medline
24.   Uppal R, Lau D, Challies T, . Steroids may not be immune to causing hepatotoxicity. World J Med 2012; 7: 301–306. Google Scholar
25.   Muratori P, Lalanne C, Fabbri A, . Type 1 and type 2 autoimmune hepatitis in adults share the same clinical phenotype. Aliment Pharmacol Ther 2015; 41: 1281–1287. Google Scholar CrossRef, Medline
26.   Schaid DJ, Spraggs CF, McDonnell SK, . Prospective validation of HLA-DRB1*07:01 allele carriage as a predictive risk factor for lapatinib-induced liver injury. J Clin Oncol 2014; 32: 2296–2303. Google Scholar CrossRef, Medline
27.   Kis B, Rumberg B, Berlit P. Clinical characteristics of patients with late-onset multiple sclerosis. J Neurol 2008; 255: 697–702. Google Scholar CrossRef, Medline
28.   De Seze J, Delalande S, Michelin E, . Brain MRI in late-onset multiple sclerosis. Eur J Neurol 2005; 12: 241–244. Google Scholar CrossRef, Medline
29.   Andrade RJ, Lucena MI, Fernández MC, . Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period. Gastroenterology 2005; 129: 512–521. Google Scholar CrossRef, Medline

 


MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.

 

Related Topics

  Subject / Started by Replies Last post
0 Replies
36 Views
Last post August 24, 2016, 09:08:48 am
by agate
0 Replies
59 Views
Last post November 24, 2016, 08:04:14 am
by agate
0 Replies
55 Views
Last post February 24, 2018, 09:22:59 am
by agate
0 Replies
32 Views
Last post August 06, 2018, 12:36:14 pm
by agate
1 Replies
26 Views
Last post January 18, 2019, 12:03:47 pm
by agate